Are there any other problems/diseases my child is likely to have because of hyperthyroidism? What should I be looking for?

Some children who have hyperthyroidism caused by Graves’ disease may develop thyroid eye disease, although this is rare.

Although a child with an autoimmune thyroid disorder such as Graves’ disease is more likely to develop another autoimmune condition than children who do not have an autoimmune thyroid disorder, the risk is very small.

It is recognised that thyroid problems often run in families and if family members are unwell they should make an appointment to see their doctor.

There seem to be several treatment choices. How will I know which one is best for my child?

Treatment depends on many factors, for example your child’s age, and how long they have had hyperthyroidism. The doctor will give a full explanation and help you and your child understand the treatment offered.

Do antithyroid drugs have any side effects?

There may be some minor side effects of antithyroid drugs, such as nausea or a rash. You should talk to your child’s doctor if either of these occur.

Very rarely, there is a potentially dangerous side effect of carbimazole and propylthiouracil (PTU) called agranulocytosis where the white blood cells are lowered. Watch out for signs of a sore throat, unexplained fever or mouth ulcers and if you notice any of these, do not give another tablet to your child. Go immediately to your GP or the nearest Accident and Emergency department so a full blood count can be carried out. Your child should not take another tablet until told it is safe to do so.

It has been reported that PTU can cause serious liver damage, particularly in the first six months of treatment. If you notice any yellowing of your child’s eyes or skin you should take them to see the doctor immediately.

How safe is radioactive iodine treatment?

Large follow-up studies have been carried out for more than fifty years in many European countries and the United States. These show that there is no overall increased risk of cancer from treatment with radioactive iodine, which uses only a small dose of radioactivity.

My child left school before A levels and has just started work. They have had to take a lot of sick leave and we are worried that they might lose their job. What should we do?

Your child should keep their employer fully informed. Advice can be obtained from the Advisory, Conciliation and Arbitration Service (ACAS: www.acas.org.uk) about how to handle unfair dismissal and DirectGov can provide information on the Disability Discrimination Act (see link http://www.direct.gov.uk/en/DisabledPeople/RightsAndObligations/DisabilityRights/DG_4001068 for further of information).